Doctors often call itching by its Latin name pruritus. For some people it is just uncomfortable and irritating. For other people, itching can be unbearable and constant.
Uncontrolled itching can cause restlessness, sleeplessness, feeling low and sometimes depression. Scratching can also cause skin soreness and infection.
Diagnosing the cause of your itch
There are a number of reasons why you may itch. It could be a side effect of a new drug or because you are using something new, such as bubble bath or washing powder. You may need to stop taking the new drug or stop using the new product to see if the itching stops.
You may need to have blood tests to check that your kidneys and liver are working normally. You may also have a test to check the number of different types of cells in your blood. Checking your levels of white blood cells called eosinophils can show whether an allergy is causing the itch.
Some of the main causes of itching include:
Your skin may be dry for several reasons when you have cancer. It could be due to:
- your treatment
- your age
- hormone changes - if you have gone through the menopause your skin may be dry
- the time of year - in the winter, your skin is more likely to be dry from cold air outdoors and central heating in buildings
Jaundice is a build up of bile in the bloodstream and body tissues. The build up happens when there is a blockage somewhere in the bile system. Bile contains yellow pigments that make your skin and the whites of your eyes go yellow. It also makes you itch.
A number of things may cause jaundice, including:
- drugs that affect the liver or bile system, including some herbal remedies
- inflammation of the liver (hepatitis)
- breakdown of red blood cells
- liver disease, including cancer
- other gall bladder disease, including cancer
- cancer of the head of the pancreas - the tumour can block the bile duct
Itching can be a sign of an allergy. Talk to your doctor or nurse if you feel itchy after starting a new treatment. It may be that you need to change treatments.
An allergic reaction doesn’t always happen the first time you have a treatment. It can happen with the second or even, though rare, the third.
Some infections can make you itchy. These include fungal infections. If you have low immunity, you are more likely to develop fungal infections, such as thrush.
If you have an infection, you will need to have treatment for the type of infection you have. You may have antibiotics for bacterial infections, antiviral medicines for viral infections or antifungal medicines for fungal infections.
The cancer itself
Some cancers cause itching. We don’t fully understand why. Doctors think it may be due to substances released by the tumour or by the body reacting to the tumour. The itching tends to be all over the body but worse on the legs and chest. It usually goes when you have treatment for the cancer.
Some cancer treatments cause itching. This may be itching over the whole body (generalised itching) or just in one part of the body. You may also have a rash.
Some treatments, such as hormone or targeted therapies, can cause an itchy skin rash. This doesn’t necessarily mean that you are allergic to the treatment. Researchers have found that for some types of treatment (for example, the targeted cancer drug erlotinib) itching can be a sign that your treatment is working.